What are Rebound Headaches and How Do They Happen

Share on FacebookShare on Google+Tweet about this on TwitterPin on Pinterest

When people with chronic migraines use too many over-the counter medications, this will usually result in rebound headaches. So how do they happen? Typically as many as 50% of migraine sufferers just do not even realize that they are actually having migraines.

They think it is nothing more than a bad headache and take over-the-counter medicines such as Advil or Tylenol to ease the pain. If the persons frequently get migraines and the over-the-counter painkillers they take respond to it, and they continue taking the painkillers to treat their symptoms, the body will eventually familiarizes itself to the medicines over time. This is much like when an individual needs a daily fix of caffeine. Withdrawal symptoms will start to kick in to the individual, in the form of headaches if they do not get their regular dose. The only way that the body knows how to get the medicines is by giving you a headache.

These incidences of “rebound” or withdrawal headaches will become more and more often, and reacting to that, the person carries on to take the medicine in more and more doses to treat the headaches.

In the end, overuse can cause kidney or liver damage and other health problems, so the person needs to be weaned off the medication.

This can be accomplished by first treating headache triggers such as stress, lack of sleep, too much coffee, and so on. Prophylactic medications, taken daily for six months to a year, can be helpful for migraine sufferers as they increase the pain threshold. Drugs called triptans can be used for more acute migraine treatment. Triptans are different from traditional pain medicines. It is a class of drugs that use specifically to treat headache pain.

Migraine sufferers should be aware that the headaches will get worse before they get better.

Sponsored links: